Cymbalta - bad reaction

Discussion in 'Fibromyalgia Main Forum' started by BexinTex, Dec 29, 2008.

  1. BexinTex

    BexinTex New Member

    I tried Cymbalta for a couple of days & felt horrible. It gave me tremors, rapid heart beat, severe pain, I couldn't sleep at night but several hours after I would take it, I'd go into a (for lack of better words) - conscious sleep- It was like my body was sleeping but I could hear everything that was going on around me. I asked my doc who told me to keep taking it & it would get better.. (which I didn't listen)

    Anyway- has anyone else had a similar reaction to Cymbalta?
  2. loto

    loto Member

    Sorry to hear of your bad experience with Cymbalta. It has done wonders for me. In fact, it's the only kind of that type of med that I can tolerate. What was your dosage?
  3. Empower

    Empower New Member

    Hated it

    Made me very anxious and miserable

    The "conscious sleep" thing happened to me on Lexapro. Stopped that drug to
    It is a very weird feeling

  4. BexinTex

    BexinTex New Member

    It was a low dose, i don't remember the exact amount.
  5. justjanelle

    justjanelle New Member

    yep, I had those. That started by the second day on 30mg. By the 3rd day I was feeling weakness in my legs, and day 4 I started getting lightheaded/staggering upon standing. (I also had a terrible taste in my mouth the whole time, but that's beside the point.)

    My doctor also assured me that these side-effects would go away in time and to keep taking it for at least 3 weeks. I quit completely and immediately anyway. If it was doing that to me so quickly, I figured I'd be bedridden before a week was out if I stayed on it!

    Sorry for your problems taking it -- I know there are those who have had great success with it.

    Best wishes,
  6. klcooper

    klcooper New Member


    I started on a higher dose - 60mg and couldn't do it - nausea, dizziness, dry mouth (still have the dry mouth -drink lots of water). It was horrible, doc gave me 30 but they were still too strong. I didn't know I had fibro at the time and tried to stay on b/c it helped my back pain but not my mood. It's awesome with the pain, made a huge difference for me, I know alot of people have different results.

    After being diagnosed, the rheumy gave me 20 mg, worked up to 30 and may try 60. Many doctors start us off too high of a dose and the side effects are awful to start with, but do go away if you can stay on it long enough.

    A few things that helped me to stay on it were to take it close to bedtime, take w/food or a meal if possible. Drink lots of water especially before & after you take it and in the morning to keep it flowing through your system. When I first started taking it I craved coffee as soon as I woke up (I drink a cup anyway but absolutely craved it - weird). Also have breakfast the next morning, a full one if possible).

    Hope that helps.
  7. Janalynn

    Janalynn New Member

    I think that many meds we're on can give us weird side effects. You have to weigh the pros and cons of whether you can ride them out or not. Many do go away with time - but if they're too miserable to take with no guarantee that they'll go away, I understand why people just want 'off'!

    The side effect I had with Cymbalta was that all of a sudden after I went to 60mgs I got horribly depressed. I mean remarkably, noticably depressed. In that case, there was no way I could continue. My Doc had my go off immediately and within two days I was back to myself. It was really amazing.

    I think many of these kinds of meds are good to try as so many people do have great results.

    Now you've tried it. Might just be time to try something else!
  8. diva425

    diva425 New Member

    I experienced the same symptoms but thought little of it so I continued the medication. When I finally wanted to go off of it, I went through a serious withdrawal. It was painful and very frightening. I found out then that withdrawal is normal for people going off of cymbalta. My recommendation is to stay as far away from it as possible!!!
  9. solrac

    solrac New Member

    I have been on 60 mg a day of Cymbalta every morning for the past 3 days. I am constantly nauseous, dizzy, very agitated and more depressed than before. Can I stop it "cold turkey" after only 3 days? I don't think the withdrawal could be worse than I am feeling now.

    Thanks for any responses.
    [This Message was Edited on 01/10/2009]
  10. justjanelle

    justjanelle New Member

    I was only on it for about 4 or 5 days at a 30mg dose and was able to stop without any withdrawals -- however, the side effects of the medication itself (which were what made me decide to stop taking it) lingered for about a week or 10 days after I actually stopped taking the medicine.

    Best wishes,
  11. solrac

    solrac New Member

    I will stop taking as of right now. As I said the cure is worse than the symptoms. Feel flu like, so nauseous (am taking meclizine and crystallized ginger) and hopefully I will feel better in a few days.

    Good luck to everyone with depression and I hope they find the right medication for them. Cymbalta is not the one for me.
  12. Smurfette17

    Smurfette17 New Member

    I think we have to remember that our bodies are very sensitive to medications.

    I took 30mg of Cymbalta for about 2 weeks. While it did lift my mood a tiny bit, I also experienced physical feelings of anxiety, including heart palpitations. Since my doctor is trying very hard to not have my heart overwork, I decided this was bad news. While I was on Cymbalta, I had to be on lorazepam too, to counteract the anxiety.
  13. gapsych

    gapsych New Member

    I could not tolerate Cymbalta and it gave me what the doctor called "manic like" behavior with out the high that people get. I was miserably grumpy. I also had the same thing happen ten years apart when put on wellbutrin. These are the only times I have had these side effects.

    I can not tolerate the SSNRIs but can the SSRI's. I do very well on Zoloft.

    We are each different in how we react which can be so frustrating when you have to go through trial and error.

    Sometimes even if you find one that works you still have to monitor how you are doing as with some people the therapuetic effects can wear off. That has been my pattern and my doctor added in Lamictal which so far has prevented that from happening again. This is the longest time I have been on an AD without having to switch.

    You statement about "conscious sleep" really caught my eye as I have had this happen when I have had especially severe flares, when my pain was at it's worse. I don't know if it is my body's way of handling the pain or perhaps my mind. It is so weird to describe. For me it is somewhat like meditation but not completely.

    It is probably some kind of disassociation which can happen in times of trauma.

    Good luck. If you quit make sure you taper.

  14. BexinTex

    BexinTex New Member

    Thank you all for your input and experiences. Since trying cymbalta, I've tried Paxil and Lexapro, both have given me similar reactions. So maybe my body is just rejecting antidepressants.

    Thanks again for the input!
  15. scarletstang

    scarletstang New Member

    I had bad nausea and headaches and it lasted for a while. After a couple of weeks it was better and my dr. as well said there was an adjustment period. What you speak about sounds like a bad sensisitivity; I would not have continued it either.
  16. I had such severe diarreah OMG , dr. said take immodium with it, but after not even making it to the bathroom uh NO!